Prescription Medications Cause Nutrient Depletion

Some prescription and over-the-counter drugs have the potential to change physiology in a way that results in nutrient deficiencies over time.

 

Absorption

Drugs that change the environment in which nutrients are absorbed have the potential to cause nutrient depletion over time. For example, nutrients that require an acidic environment in the gut for optimal absorption can be depleted if the gut pH is changed by drug therapy.

Calcium requires an acidic environment for optimal absorption. People who take an acid suppressor like esomeprazole (Nexium) can have reduced calcium absorption. 

Excretion

Some drugs have the potential to affect kidney function or otherwise change how the body might handle elimination of a particular nutrient. For example, nutrients that are water soluble might be depleted due to increased elimination in patients taking drugs that increase fluid losses.

Loop diuretics cause increased fluid and electrolyte loss by changing kidney function. Therefore, they can cause depletion of potassium and other nutrients. 

Metabolism

In some cases, drugs change physiology in a way that might change how the body utilizes certain nutrients or change biochemical pathways involved in nutrient synthesis or activation. For example, a drug that inhibits a nutrient precursor may result in nutrient depletion over the long run.

Statin drugs affect the metabolic pathway of cholesterol. Similarly they inhibit the pathway for coenzyme Q10.

 

Antimicrobials

Most antibiotics have the potential to affect nutrients. This is mainly because antibiotics disrupt the gastrointestinal flora.

Since normal flora are involved in production of B vitamins…pantothenic acid (B5),pyridoxine (B6), riboflavin (B2), thiamine(B1), vitamin B12…there is concern that antibiotics might cause B vitamin depletion.

The normal GI flora is also involved in the production of vitamin K. In some people, destruction of vitamin K-producing bacteria by antibiotics can lead to vitamin K deficiency, prolonged clotting times, and bleeding.

It is thought that some antibiotics might also be more of a problem than others. Some cephalosporins have a methylthiotetrazole side chain that can also interfere with vitamin K activity, directly inhibiting clotting factor production in the liver. 

Gastric Acid Reducers

Drugs that increase the gastric pH have the potential to affect absorption of a variety of nutrients. These drugs include proton pump inhibitors (PPIs), H2 receptor blockers, and antacids.

·          Esomeprazole (Nexium)

·          Lansoprazole (Prevacid)

·          Omeprazole (Prilosec)

·          Pantoprazole (Protonix)

·          Rabeprazole (Aciphex)

·          Cimetidine (Tagamet)

·          Famotidine (Pepcid)

·          Nizatidine (Axid)

·          Ranitidine (Zantac)

All drugs that increase gastric pH can reduce absorption of calciumvitamin B12vitamin Cbeta-carotenechromiumironfolic acid, and zinc. The jury is still out on beta-carotene, chromium, and vitamin C. More evidence is needed to rate these.

Calcium absorption is decreased with increased gastric pH. 

Dietary vitamin B12 is protein bound. Gastric acid is needed to release vitamin B12 from protein so it can be absorbed. Taking PPIs or H2-receptor blockers can decrease vitamin B12 absorption from foods.

 
Several reports of low magnesium have been linked to long-term PPI use, especially use lasting over a year. PPIs are thought to inhibit active transport of magnesium in the intestine. Hypomagnesemia (low magnesium) has been reported with all PPIs.

Severe hypomagnesemia can cause potentially serious outcomes including muscle spasm, tetany, arrhythmia, hypokalemia, hypoparathyroidism, hypocalcemia, and seizures. A magnesium supplement may be necessary to treat or prevent magnesium deficiency for some patients. But in some cases, magnesium supplementation alone may not be adequate. Case reports suggest that up to 25% of patients who developed hypomagnesemia had to discontinue the PPI in order for magnesium levels to return to normal. In many cases, hypomagnesemia recurred when the PPI was re-initiated.

Cholesterol Drugs

HMG-CoA reductase inhibitors, “statins,” work by blocking synthesis of mevalonic acid which is a precursor to both cholesterol and to coenzyme Q10.

higher doses can reduce blood levels of coenzyme Q10 by 32% to 52%.

Some speculate that depleted coenzyme Q10 is responsible for statin-related myopathy. They often give coenzyme Q10 supplements to patients who experience these statin-related side effects.

 

In a preliminary clinical trial, patients with statin-induced myopathy who took coenzyme Q10 100 mg daily had significantly reduced pain intensity compared to baseline and compared to a vitamin E control after 30 days of treatment.

 

Bile acid sequestrants…cholestyramine, colestipol…can also affect levels of several nutrients. The drugs work to reduce absorption of fat from the gut. As a result they can also reduce the absorption of fat soluble vitamins…vitamin Avitamin Dvitamin E, and vitamin K. Deficiencies have been reported.

Diabetes Drugs

Metformin is the diabetes drug we usually think of when we think of nutrient depletion. Metformin is thought to decrease absorption of vitamin B12 by lowering intrinsic factor secretion, or possibly through other mechanisms.

Reduced serum levels of vitamin B12 occur in up to 30% of people who take metformin chronically. Deficiency can be corrected with oral vitamin B12 supplementation. Recommend 1000-2000 mcg daily to correct deficiency.

 

It is commonly believed that only intramuscular vitamin B12 is effective for treating vitamin B12 deficiency. But oral therapy is usually as effective as intramuscular administration, even in patients with malabsorption disorders, if a high enough dose is given. Some evidence suggests that the most effective oral dose is between about 650-1032 mcg/day.

 

Hypertension Drugs

Most drugs used for hypertension are not known to cause nutrient depletions issues, with one big exception…diuretics.

Diuretics change kidney physiology and can result in abnormal excretion of a variety of nutrients.

Loop Diuretics

·          Bumetanide

·          Ethacrynic acid

·          Furosemide

·          Torsemide

Thiazide Diuretics

·          Chlorothiazide

·          Chlorthalidone

·          Hydrochlorothiazide

·          Indapamide

·          Metolazone

Both loop and thiazide diuretics can increase excretion of potassium,magnesium, and thiamine. Loop diuretics can also reduce calcium levels. Loops and thiazides can also affect pyridoxinefolic acid, and vitamin C.

Potassium, Many patients will need a potassium supplement…usually 20-40 mEq daily to prevent depletion.

 

Magnesium is also an important concern because significant depletion can cause severe outcomes.

 

Diuretics can also increase calcium loss and sometimes this results in decreased calcium serum levels, especially when high-dose loop diuretics are used. 

Thiamine deficiency has been reported to occur in people taking diuretics.


The potential for diuretic-induced thiamine deficiency is a concern, because many patients receiving a diuretic have heart failure, which can be exacerbated with thiamine deficiency.

Keith Abell, RPh CIP MI

Save Money, Get Healthy, Earn Cash!
TheRx4Wealth.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: